No known cause was determined. A couple years ago when she had a thyroid cancer mass removed an ultrasound was done of her liver and other organs and her liver looked fine.
My rescue, senior female basenji, 13+, has her liver enzymes go from 375 to 1000. Should an ultra sound be necessary? Maybe hepatitis? Would like more information when I talk with the vet on Thursday, the 30th. Anyone have experience with this health issue? Thanks.
My 12-year-old basenji Daphne acted sluggish and depressed for about a year. Labs showed elevated liver enzymes (sorry; I don't have those values for you). We consulted an internal-medicine specialist who recommended ultrasound to rule out tumor or anything else that might show up visually on the liver.
Ultrasound showed nothing, and we've never learned what caused the abnormal lab values. The specialist prescribed a number of supplements to help her liver, as well as the medication Ursodiol. She's been gradually feeling better, at least by my observation, and her lab levels get better each time we test. Vet said to continue this medication and supplements indefinitely as they're nontoxic and seem to be helping.
Midway through all this she developed a dental abscess which we had surgically treated. The vet didn't know if whatever was brewing in her jaw might've stirred up her liver; we just don't have any idea what happened. This dental episode occurred midway along her gradually improving course, and cleaning out the abscess didn't change anything - except that Daphne's mouth didn't hurt anymore!
My suggestion would be to get your girl the ultrasound, since it's noninvasive and can rule out some scary scenarios. I wish I could be more helpful. If you'd like, I can list the supplements and dosages she's on. Best wishes to you both!
I had a girl with elevated liver enzymes for years, they became progressively worse despite ursodiol and liver vitamin supplements, denamarin was one. She seemed ok for a long time and never really had symptoms.
We had many blood tests, a Cushing test, three ultrasounds. Everything came back that her liver looked good, just the high enzymes from 7yrs old or so. At 11 they went up to around 1,000 so we took another ultrasound and they said her liver looked great.
She passed at 12 after developing serious neurological issues where she had basically lost her mind and was obviously in a lot of pain. The vet said either a brain tumor or because high liver enzymes degrade the brain over time. We didn’t want an autopsy, so we will never know.
At 13+ you are in a different boat, so if it were me, I would feed supplements etc and see how the ultrasound looks.
hey became progressively worse despite ursodiol and liver vitamin supplements, denamarin was one.
I have had two dogs on Denamarin - and found it to be very good indeed for supporting the liver. Its expensive from the Vet but I found identical on line for half the price. Keepurr was on it for his last couple of years and Hoover has been now for a year or so too. Annual testing shows marked improvement.
Denamarin seems to be a totally natural substance, based on seaweed.
In 2017 my six year old Basenji boy's liver numbers jumped to almost 900! Absolutely no explanation. A scan was done and the doctor said the liver looked "grainy" but still no explanation.
He was checked two months later - and every year since (he's 9.5 now) - and numbers have been completely normal. So strange! One thought was perhaps he had walked through grass that had been fertilized/treated somehow and it affected the liver until being processed out.
@zande It supports the liver and every ultrasound came back with the liver looking good. However the high enzymes affected her brain, which I did not know could happen at the time. Ultimately she had a good liver to the end but her brain went.
Daphne takes Denamarin too. Besides the Ursodiol, she's taking 6 mg of Melatonin, 900 mg of PhosChol (a form of phosphatidyl choline), Dasuquin chews (for arthritis, but vet thought it would support liver too), and Cobalequin medium/large dog tablet (a B12 supplement which might help mood). I give her fish oil and powdered collagen in her meals. She's been on thyroid replacement most of her life, with normal lab values.
For about two years Daphne's been acting quite depressed...tail hanging down, lethargic, rarely yodels, etc. Vet was stumped. Finally an animal communicator told me she was grieving many losses: her original owners, and the five dogs who've died since I adopted her. She suggested two homeopathic remedies for grief, one for acute and one for chronic grief. Daphne actually perked up noticeably with these remedies.
Our vet says Daphne's old and crabby (I can certainly identify!). She finds the younger dogs annoying and only tolerates short walks. For the past year she's been eating grass - roots, mud and all - throughout the day. No vomiting or apparent GI distress; she just loves to eat sod. Again, vet can find no reason. Animal communicator says it's emotional. She's also started eating her own poop, which drives me nuts. Are these just basenji little-old-lady symptoms?
She eats an excellent commercial ground raw-food diet made with pastured meats (including organs and bones) and we rotate varieties, with small amounts of our organic meal leftovers frequently added. Any ideas?
@dagodingo You have me very worried now. Keepurr was on Denamarin for about 2.5 years, maybe three. Then he had either a brain tumour or a haemorrhage and had to be pts. His liver was normal to the end. But was the end related to the Denamarin ? In which case should I arbitrarily take Hoover off it ?
My Captain, 16 this month, is on Denmarin and Ursodiol too. I like to do an 'old age workup' when they're old (I thought he was only 15!) and the vet something about keeping the bile thin - he had his gall bladder out when he was 5.
I suppose he'll want to do bloodwork again, he's only been on it 2 1/2 weeks.
He acts healthy, and if these few drugs will make him feel better, I do it.
@zande I don’t think it was the Denamarin, it was the high liver enzymes the vet said were most likely. I guess if the liver enzymes are high, it causes deterioration in the brain.
So while her liver looked good to the end because of the supplements, the high liver enzymes are somewhat toxic and deteriorated the brain function. The vets said it does that over time and we battled the high enzymes for five years in total. The ursodiol did bring them down at the end somewhat but we tried a few other things before that with no success. We were doing bloodwork every three months, then every six weeks at one point.
@dagodingo That probably makes more sense ! I would doubt any medication so widely available would actually have any unpleasant side effects or consequences. Hoover is fine on it so she can stay on it.
I don't know ursodiol - well, I probably do but it will be called something else over here. Actigall - but basically a similar thing (milk thistle).
Thanks <sigh of relief !>
@zande We tried Denamarin and milk thistle supplements, which helped her liver so it looked good on the ultrasound. The problem was that neither brought her enzymes down.
Ursodiol did bring them down during her last year but the vet said that having high enzymes / liver values is basically like having toxins in the blood that degraded her brain. Over time they can cause the brain problems.
I have a 9 year old boy. He’s been showing 800+ levels for ALT for 2 years now. He’s been on Denamarin and an ultrasound also found nothing. Other than this, very healthy and normal. Given all the responses here, I’m not worried until he starts showing other symptoms.